Wisconsin, 2024

Hail in Wisconsin, February 8, 2024

February 8, 2024 · NWS ARX · 1 event in 1 county or zone

A long-lived low pressure system churned from the Central to Northern Plains February 7th through February 8th. Initial impacts in southeast Minnesota were limited to rain until the evening of the 8th when a narrow line of strong storms provided nickel sized hail in Cazenovia (Richland County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A long-lived low pressure system churned from the Central to Northern Plains February 7th through February 8th. Initial impacts in southeast Minnesota were limited to rain until the evening of the 8th when a narrow line of strong storms provided nickel sized hail in Cazenovia (Richland County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 8, 10:10 PM CST, 1 hour 5 minutes earlier. Its key messages:

  • Our last day of record high temperatures comes to a close as a cold front sweeps across the region this evening.
  • There still remains a low probability (10-20%) of thunderstorms developing across mainly southwest Wisconsin late this afternoon ahead of this front. Strong wind gusts cannot be ruled out.
  • Temperatures cool back into the 30s and 40s for highs this weekend and through much of next week--still 5 to 10 degrees above normal. Little chance of precipitation through midweek.
Area forecast discussion, Feb 8, 10:10 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1010 PM CST Thu Feb 8 2024

.KEY MESSAGES...

- Our last day of record high temperatures comes to a close as a
  cold front sweeps across the region this evening.

- There still remains a low probability (10-20%) of
  thunderstorms developing across mainly southwest Wisconsin
  late this afternoon ahead of this front. Strong wind gusts
  cannot be ruled out.

- Temperatures cool back into the 30s and 40s for highs this
  weekend and through much of next week--still 5 to 10 degrees
  above normal. Little chance of precipitation through midweek.

&&

.DISCUSSION...
Issued at 155 PM CST Thu Feb 8 2024

This Evening: Cold Frontal Passage, Maybe a Few Thunderstorms?

Much of the interesting weather for the seven day forecast is
focused in the next 6 to 12 hours. A 990-mb surface cyclone is
situated across western Minnesota early this afternoon with a
pair of trailing cold fronts arcing to the south and southwest
of the low. The first, arguably very subtle boundary/SW wind
shift, was near the I-35 corridor in southern MN around 19Z with
the more westward wind shift just pushing across the Missouri
River. Temperatures in the warm sector/dry slot ahead of these
boundaries surged into the 50s to low 60s, easily smashing daily
and possibly even monthly temperature records regionwide.

The main question for this afternoon revolves around the
potential for thunderstorm development within the warm sector.
Some destabilization has been noted in the satellite cloud
fields as the early billow clouds have morphed into more of a
flat closed cellular pattern. However, with surface dewpoints
only in the low to mid-40s, LCLs are pushing 1000 m and MLCAPE
values have only managed to reach 100-300 J/kg given the high
surface dewpoint depressions. The CAMs do show MLCAPE values
increasing through the afternoon in west-central and southwest
WI as the steeper mid-level lapse rates align with the more
favorable T/Td spreads. Hodographs in the low levels are fairly
linear in nature (not surprisingly), but do develop more of a
cyclonic curvature in the far eastern forecast area as winds
start to decouple with the loss of solar insolation.

The degree of convective initiation in the warm sector this
afternoon is the main source of uncertainty in the forecast.
This will depend on localized confluence regions that will be
difficult to pin down much in advance. The deeply mixed boundary
layer results in very low normalized CAPE values and updrafts
would be rather small in nature. Nevertheless, the small cell
nature and ambient dry atmosphere could lend itself to a
downburst wind threat. Cell motions of 40-45 kts combined with
evaporative cooling around the downdrafts could yield 50 to 60
mph wind gusts with any stronger cells. The main window of
opportunity for these storms would be from 21-00Z before the
threat wanes and shifts eastward.

The cold front sweeps through from west to east this evening,
causing temperatures to steadily fall into the 30s by sunrise.

This Weekend and Next Week: Seasonably Warm, Mostly Dry

Longwave troughing persists across the western CONUS to end
this week with a switch to a quasi-zonal to northwest flow
pattern for next week. There is little sign of any push of
significant cold air advection behind our current system or
behind any of the shortwaves that track through over the next
week. Thus, temperatures look to remain above seasonal norms
through the seven day forecast. NBM high temperature forecast
outputs for next week remain clustered tightly in the upper 30s
to lower 40s through midweek before the flow turns more
northwesterly and cooler air sinks in to end the week. However,
the longer range guidance only shows temperatures falling back
to near "normal" for this time of year.

The probabilities for any precipitation are also rather low
through midweek. Once our current system pushes through tonight,
the ensembles are quite dry through midweek with only a few
token features to speak of. One cannot fully rule out some light
rain/snow in central WI Friday night as a secondary shortwave
ejects from the main longwave over the western CONUS. There are
a pair of northern stream shortwave passages on Sunday and
Monday night that have very little for any sort of QPF signal,
thus am messaging mostly increasing clouds with these waves. It
isn't until Wednesday into Thursday that the next wave becomes
more amplified and the mid-level tropospheric moisture return
shifts farther north. It is here that there is at least some
signal for light rain/snow, but only about 20 to 30 percent of
the NBM inputs are producing more than 0.01" of QPF.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1010 PM CST Thu Feb 8 2024

CIGS: large area of MVFR cigs is expected to hold across the region
through the day Friday...mostly around 2kft. Should see improvement
moving into Friday night/Sat...but how quickly is unclear with
short/medium range guidance suggesting a few different outcomes.
Will trend a bit more pessimistic with the improvement this go
around - with higher confidence in the scattering Sat morning. That
said, that could start as early as late Fri afternoon. Expect some
refinement to the forecast as trends become more clear.

WX/VSBY: no impacts expected.

WINDS: southwest to more westerly Friday. Sustained in the mid teens
with gusts into the lower 20 kts should persist into the afternoon.
Pressure gradient does start to slacken later in the day Fri with
lighter winds for the weekend as high pressure starts to influence
the area.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Skow
AVIATION.....Rieck
Hazardous weather outlook, Feb 8, 5:46 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
546 PM CST Thu Feb 8 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-091045-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
546 PM CST Thu Feb 8 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa...and southwest into central
Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

nofwd

In the hours before

Local storm report, Feb 8, 5:52 PM CST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
552 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             1 SSW Cazenovia         43.51N 90.21W
02/08/2024  E0.88 inch       Richland           WI   Public

            Public report of hail on County I near
            Bunker Hill.

&&
Local storm report, Feb 8, 5:53 PM CST, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
553 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             Wilton                  43.81N 90.53W
02/08/2024  M0.70 inch       Monroe             WI   Emergency Mngr

            Delayed report. Pea to dime size hail in
            Wilton. Time estimated from radar.

&&
Local storm report, Feb 8, 5:54 PM CST, 5 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
554 PM CST Thu Feb 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             3 WNW Platteville       42.75N 90.54W
02/08/2024  M0.25 inch       Grant              WI   Public

            Public reports, Heavy burst of hail for
            nearly 15 mins.

&&

The radar

The La Crosse radar (KARX), 87 km away, was scanning. The volume nearest the first event began at 05:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richland

When
February 8, 11:15 PM CST
Where
Richland County, Cazenovia
Measured
0.88 in hail
Reported by
Public
Coordinates
43.520, -90.200

A volunteer observer reported nickel sized hail near Cazenovia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1165001.